Washington, 2018Flood in Washington, May 15 to 17, 2018
May 15 to 17, 2018 · NWS OTX · 1 event in 1 county or zone
Spring time mountain snow melt caused the Stehekin River to oscillate slightly above and below Flood Stage during the second and third week of May. No structures or buildings were threatened but secondary roads and bottom lands along the river were inundated from time to time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring time mountain snow melt caused the Stehekin River to oscillate slightly above and below Flood Stage during the second and third week of May. No structures or buildings were threatened but secondary roads and bottom lands along the river were inundated from time to time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 15, 3:51 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, May 15, 3:51 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
451 PM PDT Tue May 15 2018
.SYNOPSIS...
Chances for showers and thunderstorms will increase Wednesday into
Thursday as a slow moving low pressure system enters the region.
Slow moving cells will have the potential to produce locally heavy
rain Wednesday evening into Thursday over the Idaho Panhandle.
The arrival of a cold front on Friday will produce breezy north
winds and cool temperatures down close to average.
&&
.DISCUSSION...
Tonight through Friday: Models are in good agreement of high
pressure shifting east and weakening tonight. This will allow a
closed low over northern Nevada today to migrate north into
central Idaho Wednesday...and then into NW Montana Wednesday
night. As it does so moisture and instability increase across
Eastern Washington and north Idaho resulting in increasing chances
for showers and thunderstorms along with cooler temperatures.
Tonight/Wednesday: Through Wednesday morning the best
chances for showers will be from the palouse into the Central
Panhandle Mountains south towards the Oregon border. Surface based
instability increases Wednesday afternoon especially over the
mountains of NE WA/N Idaho where lapse rates are steepest with
uncapped surface based CAPE values approaching 1500-2000 J/KG. Due
to a lack of strong forcing over the area...most of the
thunderstorms will be focused over the mountains as well as the
Idaho Panhandle. With precipitable water values surpassing an inch
along with slow storm motions locally heavy rain is a concern with
localized flash flooding possible.
Wednesday night/Thursday: Wednesday night GFS and NAM
solutions indicate thunderstorms over NW Montana Wednesday evening
wrapping around the back side of the upper low into the Idaho
Panhandle producing moderate to heavy rain. Some solutions show
0.50-1.25 inches of rain. On Thursday rain cooled air will limit
instability over the Idaho Panhandle and portions of Eastern WA
while on the outer edge of the rain band warm temperatures will
allow for sufficient instability from the Cascades into the
Okanogan Highlands for wet thunderstorms. There will also be
added lift from a weak wave dropping south out of British
Columbia. Locally heavy rain is a concern especially in the late
afternoon and evening hours.
Friday: A blocking ridge sets up in Central BC while a weak upper
low lingers over Washington or northern Oregon. There are
significant model differences regarding QPF and where the best
chances of showers will be so indicated chance POP's for most of
the area. Overall instability is weaker on Friday with a slight
chance of thunderstorms limited to mainly the North Cascades. JW
Saturday and Sunday: Our region will get a bit of a reprieve over
the weekend with temperatures holding closer to average. Our 30
year average high temps range from the upper 60s for places like
Spokane, Bonners Ferry, Pullman, and Kellogg to the low 70s for
Lewiston, Moses Lake, Wenatchee, and Omak. We will still be above
normal with Saturday about 5 degrees above avg and Sun roughly 8
degrees above avg. The northeast surface pressure gradient is
expected to relax Fri night into Sat afternoon leading to a
gradual decrease in the winds throughout the region. By Sat
evening, look for winds to fall below 10 mph region-wide, and
light winds should persist into Sun. There may be enough residual
moisture and instability over the high terrain of southeast
Washington and the Camas Prairie for scattered showers and
thunderstorms Sat and Sun afternoon/evening. At this time, any
cells that develop do not look like they will be able to produce
enough rain for any hydro concerns.
Monday and Tuesday: Split flow is progged to persist into next
week. The models typically have difficulty handling disturbances
in this type of pattern, and we are seeing a good deal of
variability in the subtle details Mon and Tue. We are confident
that temperatures will continue to be above average, so look for
upper 70s to mid 80s. Not as warm as our recent temps, but still a
solid 10 degrees above normal. Our confidence with precipitation
chances is low since it is tough to time and track weak
disturbances in the southern branch of the jet in the split flow
pattern. /GKoch
&&
.HYDROLOGY...
Many of our swollen rivers are forecast to crest over the weekend
or early next week. The Okanogan and Similkameen Rivers have the
potential to have the highest impacts with crests exceeding their
respective Major Flood categories. Crests nearing 1972 values are
within the realm of possibility. The Kettle River is expected to
crest lower than last week, but snowpack data from southern BC is
relatively sparse leading to low forecast confidence.
The Pend Oreille River will become our biggest problem area by mid
to late next week. Water moves slowly through Lake Pend Oreille
into the river below Albeni Falls, and we will likely be dealing
with high flows well into June.
Flood warnings continues for the following rivers:
Kettle River near Ferry above Curlew affecting Ferry County
Lake Pend Oreille at Hope affecting Bonner County
Methow River near Pateros affecting Okanogan County
Moyie River at Eastport affecting Boundary County
Okanogan River near Tonasket affecting Okanogan County
Pend Oreille River below Albeni Falls affecting Bonner and Pend
Oreille Counties
Similkameen River near Nighthawk affecting Okanogan County
Stehekin River at Stehekin affecting Chelan County
St Joe River at St Maries affecting Benewah County
&&
.AVIATION...
00Z TAFS: A bubble of high pressure will suppress convection over
the TAF sites through 06Z this evening. This bubble will begin to
slide east overnight with energy making its way northward into the
area. Chances for showers will threaten KLWS and KPUW after 06Z.
There is a small chance for isolated thunderstorms embedded in
these showers, but confidence is too low to include in the TAFs.
Expect higher clouds spreading off of this convection to invade
KEAT, KMWH, KGEG, KSFF and KCOE late tonight into Wednesday
morning. Increased low level moisture will bring an increased
potential for wet slow moving thunderstorms Wednesday afternoon.
Best potential for these thunderstorms will be over the northeast
mtns of WA and in the ID Panhandle. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 72 54 65 53 67 / 0 20 50 60 50 40
Coeur d'Alene 53 72 53 62 51 65 / 0 20 50 60 60 40
Pullman 57 66 52 63 51 64 / 30 50 50 50 50 50
Lewiston 61 72 56 69 55 70 / 40 50 50 50 40 40
Colville 52 81 55 69 51 72 / 0 10 50 90 50 40
Sandpoint 49 73 52 61 47 64 / 0 20 80 70 70 40
Kellogg 53 68 50 58 46 60 / 10 50 70 80 60 50
Moses Lake 56 81 56 78 56 74 / 0 10 20 10 50 40
Wenatchee 62 81 57 77 57 72 / 10 10 10 10 60 40
Omak 57 84 57 78 55 72 / 0 10 10 40 60 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 15, 2:09 AM PST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
309 AM PDT Tue May 15 2018
IDZ001>004-026-027-WAZ036>038-042-043-161015-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
309 AM PDT Tue May 15 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
A few area rivers remain high, with some flooding in the Idaho
Panhandle and extreme northern Washington. Although the
probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Many area rivers will see rises and become very high through the
week with additional snow melt, with some flooding in the Idaho
Panhandle and extreme Northern Washington.
Additionally, a threat of thunderstorms returns between Tuesday
night and Thursday. Initially the risk remains near the lower
Panhandle and southeast Washington, then expands across the
region Wednesday and Thursday especially for the afternoon and
evening hours. Some of the storms could be slow-moving and
capable of heavy rainfall amounts, which may heighten the risk for
flash flooding.
WAZ031>035-041-044-161015-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Wenatchee Area-Waterville Plateau-
309 AM PDT Tue May 15 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A threat of thunderstorms develops between Wednesday and
Thursday, especially for the afternoon and evening hours. Some of
the storms could be slow-moving and capable of heavy rainfall
amounts, which may heighten the risk for flash flooding.
Flood, Chelan
- When
- May 15, 5:15 PM PST to May 17, 3:30 AM PST
- Where
- Chelan County, 9.29 mi WNW of Stehekin to 8.27 mi NW of Stehekin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250
- Reported by
- River/Stream Gage
- Coordinates
- 48.389, -120.823
The USGS River Gage on the Stehekin River at Stehekin recorded a rise above the Flood Stage of 24 feet at 5:15 PM PST on May 15th. The river fluctuated slightly above and below the Flood Stage due to the diurnal snow melt and run off cycle through May 17th, with a maximum crest of 24.4 feet at 11:00 PM on May 15th. The river dropped below the Flood Stage and continued to recede at 3:30 AM on May 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, May 15, 20183 deaths · 1 injured · $778,000 · EF2 · 57 events
- Tornadoes and Hail in Connecticut, May 15, 20182 deaths · 3 injured · $494,000 · EF1 · 40 events
- Flash Flooding and Flooding in Maryland, May 15 to 17, 2018$49 million · 24 events
- Heat in Louisiana, May 15, 20181 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 15, 2018$344,000 · 1.25 in hail · 58 events
- Tornado and Hail in Pennsylvania, May 15, 2018$434,000 · EF1 · 26 events
- Hail and Damaging Winds in Texas, May 15, 2018$578,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Connecticut, May 15, 2018$349,000 · EF1 · 10 events
- Damaging Winds in New Jersey, May 15, 20183 injured · $122,000 · 70 kt wind · 30 events
- Tornado and Hail in Illinois, May 15, 2018$618,000 · EF0 · 15 events
- Hail and Damaging Winds in Connecticut, May 15, 2018$165,000 · 2.5 in hail · 14 events
- Tornadoes and Hail in New York, May 15, 2018EF1 · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756477.